New Mexico, 2003

Hail in New Mexico, May 23, 2003

May 23, 2003 · NWS ABQ · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 1:55 PM MST, 22 minutes earlier.

Area forecast discussion, May 23, 1:55 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT FRI MAY 23 2003

NICE UPSWING IN TSTM ACTIVITY THIS AFTERNOON AND WE EXPECT AN ACTIVE
HOLIDAY WEEKEND ACROSS THE AREA.

AXIS OF BROAD UPPER RIDGE EXTENDING FROM THE NRN ROCKIES INTO WRN NEW
MEXICO. WEAK SHORT-WAVE/IMPULSE EVIDENT IN WATER VAPOR IMAGERY RIDING
UP BACK SIDE OF RIDGE WHICH IS LIKELY ENHANCING CURRENT ACTIVITY.
WILL CONTINUE TO SHOTGUN A 20 OR 30 POP ACROSS THE WEST MAINLY FOR
THE EVENING HOURS. PLENTY OF WIND AND LTG BUT LITTLE RAIN EXPECTED
WITH THE WRN STORMS AS BOUNDARY REMAINS RELATIVELY DRY. MORE
ORGANIZED STORMS WILL BE FOUND EAST OF THE CENTRAL MOUNTAIN CHAIN
WHERE MOISTER LOW LEVEL UPSLOPE BENEATH A MODERATE NWLY FLOW WILL
PROVIDE A FAVORABLE ENVIRONMENT FOR ROTATING UPDRAFTS/SEVERE TSTMS.
SEVERE THUNDERSTORM WATCH NUMBER 420 IN EFFECT FOR PARTS OF NE/EC NEW
MEXICO UNTIL 700 PM MDT.

SURFACE COLD FRONT STILL EXPECTED TO PUSH INTO THE NORTHEAST
BY LATE MORNING/MIDDAY SATURDAY AND THE REMAINDER OF THE EAST
DURING THE EVENING HOURS AIDED BY CONVECTION THAT DEVELOPS
NORTH OF BOUNDARY ACROSS NE NEW MEXICO. EASTERLY PUSH REACHING RGV
SAT NIGHT WITH LOW LEVEL CONVERGENCE ZONE LIKELY SETTING UP JUST EAST
OF THE DIVIDE FOR SUNDAY. THIS PUSH WILL NOT BE NEAR AS STRONG AS
THE ONE A FEW DAYS AGO...BUT IT MAY BE MORE SIGNIFICANT IN THAT IT
WILL LIKELY CARRY HIGHER DEW POINTS INTO WESTERN AREAS BETWEEN THE
RGV AND DIVIDE. AT SAME TIME...WE ARE WATCHING A SHORT-WAVE TROUGH
OVER THE ERN PACIFIC THAT THE MODELS TRACK ACROSS SOUTHERN ARIZONA
DURING THE DAY SUNDAY. AS IT ENCOUNTERS THE MEAN RIDGE...WAVE WILL
WEAKEN AND PROBABLY GET FORCED SEWD. AT THE VERY LEAST IT SHOULD
ENHANCE UPPER DIV OVER THE AREA BY SUNDAY AFTERNOON. THAT COUPLED
WITH LOW LEVEL CONVERGENCE SHOULD LEAD TO AN UPSWING IN THE WEST ON
SUN.

NW-N FLOW ALOFT FOR MON/TUE AS GREAT BASIN HIGH STRENGTHENS.  UPPER
HIGHS TO SHIFT OVER FOUR CORNERS BY MID-WEEK FOR DRIER AND WARMING
TREND.  ANOTHER FRONT INTO THE NORTHEAST BY FRIDAY FOR AN INCREASE
IN POPS ACROSS THAT PART OF THE STATE.   KJ

PRELIMINARY NUMBERS...

FARMINGTON................ 052/086 053/083 050 41123
GALLUP.................... 043/086 044/083 041 41112
GRANTS.................... 047/085 050/082 045 41112
GLENWOOD.................. 051/093 052/089 049 41112
CHAMA..................... 038/076 039/074 036 41234
LOS ALAMOS................ 052/079 053/076 050 41123
RED RIVER................. 036/073 037/063 034 41245
TAOS...................... 043/081 044/072 041 41134
SANTA FE.................. 049/082 052/076 046 41134
SANTA FE AIRPORT.......... 052/085 055/078 049 41123
ESPANOLA.................. 048/087 051/081 045 41123
ALBUQUERQUE HEIGHTS....... 059/089 063/082 056 41112
ALBUQUERQUE VALLEY........ 055/092 059/083 051 41112
ALBUQUERQUE FOOTHILLS..... 055/085 059/078 052 41123
ALBUQUERQUE WEST MESA..... 058/090 062/082 055 41112
SOCORRO................... 055/093 057/087 052 41112
SANDIAPARK/CEDAR CREST... 049/080 049/074 046 41123
MORIARTY/ESTANCIA......... 045/083 046/075 043 41223
CARRIZOZO................. 053/090 055/084 050 41223
RUIDOSO................... 044/082 045/078 042 41223
RATON..................... 047/076 043/065 040 41445
LAS VEGAS................. 046/077 045/070 042 41245
ROY....................... 051/077 046/069 043 41445
CLAYTON................... 055/076 050/066 047 41445
SANTA ROSA................ 056/087 051/073 048 41345
TUCUMCARI................. 060/086 055/072 052 41345
FORT SUMNER............... 058/087 054/074 051 41334
CLOVIS.................... 059/086 055/074 052 41334
PORTALES.................. 058/087 054/075 051 41334
ROSWELL................... 061/094 059/085 056 41323

.ABQ...SEVERE THUNDERSTORM WATCH PARTS OF THE NE TILL 01Z.
Hazardous weather outlook, May 23, 5:05 AM MST, 9 hours 12 minutes before
NMZ001>021-026-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...THUNDERSTORMS COULD APPROACH SEVERE LEVELS THIS
AFTERNOON AND EVENING ACROSS THE FAR EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...

ANOTHER SURGE OF MOIST AIR WILL SPREAD INTO NORTHEAST NEW MEXICO ON
SATURDAY WHICH MAY ACT TO HELP FOCUS THUNDERSTORM DEVELOPMENT DURING
THE AFTERNOON AND EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS
WILL FORM DURING THE AFTERNOON AND CONTINUE THROUGH AT LEAST THE
EVENING HOURS WITH ISOLATED SEVERE STORMS POSSIBLE ACROSS THE
EASTERN PLAINS FROM CLAYTON AND ROY SOUTH TO FORT SUMNER AND
PORTALES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING
ACROSS THE EASTERN PLAINS.

CHJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Union

When
May 23, 2:17 PM MST
Where
Union County, 13 mi NE of Grenville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.733, -103.433

Hail, Union

When
May 23, 3:19 PM MST
Where
Union County, 11 mi N of Seneca
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -103.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355641, 5355642.